Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 4, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Sep 13, 2011, 1:53 AM PDT for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Sep 13, 2011, 12:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2011, 1:53 AM PDT (08:53 UTC)
- In effect from
- Sep 13, 2011, 12:00 PM PDT
- Expired
- Sep 13, 2011, 9:25 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WGUS65 KREV 130853 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 153 AM PDT TUE SEP 13 2011 ...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH THIS EVENING... .A LATE SEASON SURGE OF MOISTURE WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING. DEEP MOISTURE OVER THE SIERRA WILL ALLOW SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. CAZ071>073-NVZ002-140000- /O.NEW.KREV.FF.A.0004.110913T1900Z-110914T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE 153 AM PDT TUE SEP 13 2011 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA... GREATER LAKE TAHOE AREA...LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES AND MONO. IN WESTERN NEVADA...GREATER LAKE TAHOE AREA. * FROM NOON PDT TODAY THROUGH THIS EVENING * SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON AND EVENING...WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. THESE HEAVY DOWNPOURS COULD CAUSE LOCALIZED FLASH FLOODING IN SOME AREAS. * HEAVY RAINFALL MAY CAUSE RAPID RISES IN SMALL STREAMS AND CREEKS...ESPECIALLY SOME THAT MAY BE DRY THIS TIME OF YEAR. * THERE IS ALSO POTENTIAL FOR ROCK OR MUDSLIDES IN STEEP TERRAIN AS WELL AS RECENT BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF SMALL STREAMS...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER.GOV/RENO FOR UPDATES AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && $$ HTTP://WEATHER.GOV/RENO
2 follow-up statements
121 WGUS65 KREV 132222 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 322 PM PDT TUE SEP 13 2011 ...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH THIS EVENING... .A LATE SEASON SURGE OF MOISTURE WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING. DEEP MOISTURE COMBINED WITH SLOW STORM MOVEMENT OVER THE SIERRA...WILL ALLOW SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR. RAINFALL RATES THIS HIGH COULD PRODUCE LOCALIZED FLOODING...ESPECIALLY IN AREAS FROM INTERSTATE 80 SOUTH INTO ALPINE AND MONO COUNTIES. CAZ071>073-NVZ002-140500- /O.CON.KREV.FF.A.0004.000000T0000Z-110914T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE 322 PM PDT TUE SEP 13 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA...GREATER LAKE TAHOE AREA... LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES AND MONO. IN WESTERN NEVADA...GREATER LAKE TAHOE AREA. * UNTIL 10 PM PDT THIS EVENING * SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THROUGH THIS EVENING...WITH RATES NEAR OR EXCEEDING ONE INCH PER HOUR AT TIMES. THESE HEAVY DOWNPOURS COULD CAUSE LOCALIZED FLASH FLOODING IN SOME AREAS. * HEAVY RAINFALL MAY CAUSE RAPID RISES IN SMALL STREAMS AND CREEKS...ESPECIALLY SOME THAT MAY BE DRY THIS TIME OF YEAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF SMALL STREAMS...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER.GOV/RENO FOR UPDATES AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && $$ HTTP://WEATHER.GOV/RENO
167 WGUS65 KREV 140425 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 925 PM PDT TUE SEP 13 2011 CAZ071>073-NVZ002-140530- /O.CAN.KREV.FF.A.0004.000000T0000Z-110914T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...MAMMOTH LAKES... INCLINE VILLAGE 925 PM PDT TUE SEP 13 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA HAS BEEN CANCELLED. THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY THIS EVENING AND THE THREAT FOR FLASH FLOODING HAS DIMINISHED. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 10:09 PM PDT, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 12, 10:09 PM PDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 1009 PM PDT MON SEP 12 2011 .UPDATE... WITH THUNDERSTORM ACTIVITY DECREASING IN COVERAGE AND INTENSITY THIS EVENING...WENT AHEAD AND CANCELLED THE FLASH FLOOD WATCH. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE OVERNIGHT. WITH A SIMILAR SETUP EXPECTED TOMORROW...WE MAY NEED ANOTHER FLOOD WATCH FOR THE SAME AREAS. WILL DEFER THIS DECISION TO THE OVERNIGHT SHIFT SO THE 00Z GUIDANCE CAN BE CONSIDERED. MYRICK && .PREVIOUS DISCUSSION... /ISSUED 316 PM PDT MON SEP 12 2011/ SHORT TERM... PRIMARY FORECAST ISSUE THROUGH MOST OF THE SHORT TERM PERIOD WILL CONTINUE TO BE PROXIMITY OF THE UPPER LOW OVER THE RGN AND HOW MUCH/WHERE CONVECTION WILL DEVELOP EACH DAY AND HOW IT WILL CONTINUE INTO THE EVENING. UPPER LOW IS LOCATED OVER THE CWA AS EVIDENCED BY BOTH SATELLITE IMAGERY AND THE MOVEMENT OF CONVECTIVE CELLS...WITH WRN 2/3RDS OF THE AREA SHOWING N TO NE MOVEMENT WHILE ERN 1/3 HAS MORE S TO SW MOVEMENT. 18 UTC SPECIAL SOUNDING FROM KREV SHOWED A PWAT OF 0.77 INCHES WITH CELL MOVEMENT AROUND 10 KT FROM THE NORTH. THIS IS A BIT FASTER THAN YESTERDAY. LATEST GOES SOUNDER DATA SHOWED PWATS HIGHER TO THE WEST BUT ALSO APPEARED A BIT TOO HIGH OVER KREV AT 18 UTC. EVEN SO PWATS ABOVE 0.75 INCHES AND FORWARD SPEEDS LESS THAN 10 KT COULD RESULT IN LOCALIZED HEAVY RAINS THROUGH THIS EVENING. UNDER THE UPPER LOW ACROSS PERSHING AND CHURCHILL COUNTIES MOVEMENT COULD BE STATIONARY TODAY BUT PWATS WILL NOT BE QUITE AS HIGH. THUS WILL LEAVE THE FFA IN PLACE ACROSS THE WRN CWA AND MENTION THE POSSIBILITY OF HEAVY RAIN FOR MOST AREAS. LOW LVL CONVERGENCE ALONG THE SIERRA SHOULD RESULT IN THE BEST COVERAGE THERE AND THERE IS A WEAK JET STREAK TO THE NORTH AND THE WEST SIDE OF THE UPPER LOW NORTH OF THE TAHOE BASIN WHICH SHOULD AID IN ORGANIZATION THERE. BEYOND TONIGHT THE NUMERICAL MODELS KEEP THE UPPER LOW BASICALLY OVER OUR AREA AS IT IS DISPLACED FROM THE MAIN STORM TRACK TO THE NORTH. THIS WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TUESDAY IN ESSENTIALLY THE SAME AREAS AS TODAY. BUMPED UP THE POPS A LITTLE AGAINST THE SIERRA AGAIN TUESDAY THINKING THAT THERE WILL BE A LITTLE LOW LVL CONVERGENCE AND EARLY DAYTIME HEATING WILL ALLOW CONVECTION TO DEVELOP MUCH AS TODAY. PWAT PROGS FOR TUESDAY ARE A BIT LESS THAN TODAY...BUT GFS WAS TOO LOW WITH FORECAST PWATS TODAY BASED ON OUR SOUNDING. STORM MOTIONS MAY BE JUST A BIT QUICKER FOR TUESDAY AS WELL. FOR NOW WILL HOLD OFF ISSUING ANOTHER FFA FOR TUESDAY AND LET THE MID SHIFT TAKE A LOOK AT THIS AFTER THE CURRENT ONE EXPIRES. WILL NOT MENTION THUNDER AFTER MIDNIGHT TONIGHT OR TUESDAY NIGHT GIVEN LOSS OF LOW LVL INSTABILITY BUT WILL HOLD ON TO SOME MENTION OF SHOWERS GIVEN PROXIMITY OF THE UPPER LOW. FORECAST MODELS TRY TO START OPENING THE LOW ON WEDNESDAY AND LIFTING IT SLOWLY ENE BY LATE WEDNESDAY NIGHT. THIS WOULD RESULT IN LESS CHANCE OF PCPN FOR WEDNESDAY AND HAVE ECHOED THIS IN THE FORECAST WITH ISOLATED COVERAGE FOR WEDNESDAY INTO WEDNESDAY EVENING. INSTABILITY BEGINS TO DECREASE OVERALL BY WEDNESDAY AS WELL...SO EVEN IF SHOWER COVERAGE IS STILL OF THE SCATTERED VARIETY THEN THUNDER WOULD STILL BE ISOLATED. UPPER LOW SHOULD FINALLY KICK OUT BY EARLY THURSDAY BUT THEN ANOTHER TROF STARTS TO DROP INTO THE REGION FROM THE NW. MSTR IS NOT COMPLETELY SCOURED OUT AS LOW/MID LVL FLOW REMAINS FAIRLY LIGHT. EARLIER...THIS NEXT TROF APPEARED TO BE FAST MOVING WITH LIMITED IMPACT BUT NOW GFS IS TRYING TO SLOW THE TROF AS A LOW BEGINS DEVELOPING IN THE BASE IN RESPONSE TO A DIGGING JET MAX AND VORT LOBE STARTING LATE THURSDAY NIGHT. THIS IS STILL WELL UPSTREAM FROM THE CWA AT THIS TIME BUT THIS WOULD INFLUENCE THE EVOLUTION OF THE WEATHER OVER THE LATTER HALF OF THE WEEK. WILL INCLUDE SLIGHT CHANCE SHOWERS AND THUNDERSTORMS THURSDAY AND CARRY A SLIGHT CHANCE SHOWERS INTO THURSDAY EVENING WELL AHEAD OF THE TROF AS MSTR REMAINS IN PLACE. MLF LONG TERM...FRIDAY THROUGH MONDAY... THE MAIN EXTENDED FORECAST ISSUE CONTINUES TO BE THE STRENGTH AND TRACK OF A PIECE OF ENERGY BREAKING OFF FROM THE NORTHERN CONUS FLOW AND DROPPING INTO THE REGION FRIDAY AND SATURDAY. UPPER LOWS THAT BREAK OFF FROM THE MAIN FLOW ARE INHERENTLY DIFFICULT TO PREDICT 4 DAYS OUT AS SUBTLE DIFFERENCES IN INITIALIZED MODEL FEATURES CAN GREATLY AFFECT THE MODEL PROGS REGARDING THE EVENTUAL TRACK AND STRENGTH OF THE LOW. THE 12Z GFS AND 00Z ECMWF WERE IN GENERAL AGREEMENT WITH AN UPPER LOW DIGGING THROUGH CALIFORNIA AND SETTING UP A DEFORMATION AXIS OVER THE REGION WHICH WOULD BRING THE CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS FRIDAY AND SATURDAY. HOWEVER...THE 12Z ECMWF HAS COME IN WITH A WEAKER OPEN UPPER TROUGH THAT WOULD OFFER NO PRECIPITATION FOR THE CWA EXCEPT PERHAPS ACROSS FAR NORTHERN LASSEN AND WASHOE COUNTIES. WITH ALL THIS IN MIND...I HAVE THROWN THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WHOLE CWA FRIDAY AND LINGERED SLIGHT CHANCES OVER THE SOUTHERN AND EASTERN CWA SATURDAY (FOR THE DEFORMATION AXIS IN THE 12Z GFS). TEMPERATURE WISE...HIGHS WILL REMAIN WITH IN 5 DEGREES ON EITHER SIDE OF AVERAGE THROUGH THE EXTENDED. SNYDER AVIATION... THUNDERSTORMS THE CONCERN FOR TODAY AND TUESDAY. THE HIGHEST CONCENTRATION FOR STORMS THROUGH MID EVENING IS NORTH OF A SUSANVILLE TO GERLACH LINE AND IN THE SIERRA FROM TAHOE SOUTH INTO MONO COUNTY... WITH THE STRONGEST ONES LIKELY NORTH OF SUSANVILLE AND GERLACH. THE STRONGEST STORMS WILL LIKELY BRING FREQUENT LIGHTNING...HALF INCH OR SLIGHTLY LARGER HAIL...AND VERY HEAVY RAIN WITH TERRAIN OBSCURATION. STORMS ON TUESDAY AFTERNOON AND EVENING SHOULD BE CONCENTRATED IN THE SIERRA BUT WILL BE POSSIBLE ACROSS WESTERN NEVADA AND NORTHEAST CALIFORNIA. FINALLY...WITH ALL THE MOISTURE AROUND FOG IS QUITE POSSIBLE FOR KTRK/MARTIS VALLEY AREA AGAIN TONIGHT AND TUESDAY MORNING. SNYDER && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 12, 5:50 AM PDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 550 AM PDT MON SEP 12 2011 CAZ070>073-NVZ001>005-130600- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 550 AM PDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN SIERRA AND WESTERN NEVADA TODAY AND TONIGHT. THESE THUNDERSTORMS WILL BE SLOW MOVING AND THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY CAUSE FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO WGUS65 KREV RNOFFAREV FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY WITH A RETURN TO DRY CONDITIONS FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES. O'HARA HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Sep 12, 11:49 PM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1149 PM PDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 8 N CHESTER 40.42N 121.23W
09/12/2011 M0.92 INCH PLUMAS CA MESONET
0.92 INCHES OF RAIN MEASURED AT THE BOGARD RAWS STATION
FROM 1400-1500 HOURS.
0316 PM HEAVY RAIN 8 N CHESTER 40.42N 121.23W
09/12/2011 M1.17 INCH PLUMAS CA DEPT OF HIGHWAYS
ONE HOUR RAINFALL MEASURED AT CALTRANS BOGARD RWIS
SENSOR.
0547 PM HAIL 5 SSE BIEBER 41.04N 121.12W
09/12/2011 M0.50 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL
ACCUMULATING ON THE GROUND SOUTH OF BIEBER. SPOTTER ALSO
REPORTED CONTINUOUS LIGHTNING AND VERY HEAVY RAINFALL.
0548 PM HAIL BIEBER 41.12N 121.14W
09/12/2011 M0.25 INCH LASSEN CA FIRE DEPT/RESCUE
CDF PERSONNEL IN BIEBER REPORTED PEA SIZED HAIL WITH VERY
HEAVY RAINFALL. CONTINUOUS LIGHTNING WAS ALSO REPORTED.
&&
O'HARAThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:11 PM PDT | Special Weather Statement | REV | Lassen | 34 min |
| Sep 12, 5:28 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 32 min |
| Sep 12, 5:58 PM PDT | Flash Flood Warning | REV | Lassen | 88 min |
| Sep 12, 5:46 PM PDT | Special Weather Statement | REV | 44 min | |
| Sep 13, 4:16 PM PDT | Special Weather Statement | REV | Storey | 59 min |
Nearby
Flash Flood Watches in California, 2011Flash Flood Watches in Nevada, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.